Arizona, 2012Heavy Rain in Arizona, September 4, 2012
September 4, 2012 · NWS FGZ · 2 events in 2 counties and zones
Heavy rain from thunderstorms caused minor flooding in Sedona and rock slides in Oak Creek Canyon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain from thunderstorms caused minor flooding in Sedona and rock slides in Oak Creek Canyon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 4, 9:00 AM MST, 4 hours 20 minutes earlier.
Area forecast discussion, Sep 4, 9:00 AM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 AM MST TUE SEP 4 2012
.SYNOPSIS...
MONSOON MOISTURE WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS EACH
AFTERNOON AND EVENING FOR SEVERAL DAYS. TEMPERATURES WILL REMAIN
NEAR NORMAL.
&&
.DISCUSSION...
FORECAST MODELS SHOW THAT THE MID-LEVEL CIRCULATION CENTER
ASSOCIATED WITH HIGH PRESSURE WILL REMAIN OVER CENTRAL ARIZONA
TODAY...AND THEN MOVE SLOWLY TO SOUTHEAST NEW MEXICO BY THE WEEKEND.
THIS WILL KEEP THE MONSOONAL AIR MASS OVER NORTHERN ARIZONA. THUS
THE PATTERN OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
PERSIST THROUGH EARLY NEXT WEEK.
MODELS ARE NOT AS BULLISH WITH THE DRYING LATE THIS WEEK IN THE FAR
NORTH. IN ADDITION...THE MODELS ARE HINTING AT A MOISTURE INCREASE
INTO AREAS ALONG AND SOUTH OF THE MOGOLLON RIM THIS WEEKEND.
NEAR NORMALS TEMPERATURES ARE EXPECT FOR THE NEXT 7 DAYS.
&&
.AVIATION...
FOR THE 18Z PACKAGE...EXPECT ANOTHER ROUND OF SCT TSRA THIS
AFTERNOON...DEVELOPING FIRST OVER THE HIGHER TERRAIN AND THEN
DRIFTING INTO THE LOWER ELEVATIONS. STORM MOTION WILL BE SLOWLY TO
THE EAST. THE STRONGER CELLS WILL CONTAIN BRIEF IFR VSBY IN HEAVY
RAIN...WITH GUSTY WINDS AND SMALL HAIL ALSO POSSIBLE. STORMS
WEAKENING BTWN 01Z-03Z AND BECOMING ISOLD OVERNIGHT FROM THE
MOGOLLON RIM SOUTHWARD. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC.........MCCOLLUM/DL
AVIATION.......JJ/TC
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Sep 4, 2:38 AM MST, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
238 AM MST TUE SEP 4 2012
AZZ004>018-037>040-050530-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
238 AM MST TUE SEP 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NAVAJO...YAVAPAI...AND NORTHERN GILA COUNTIES.
.DAY ONE...TODAY
SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED. STORM MOTION WILL GENERALLY BE FROM WEST TO EAST.
STORMS THREATS TODAY ARE LIGHTNING...LOCALLY HEAVY RAIN...SMALL
HAIL AND WIND GUSTS TO 45 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED THROUGH MONDAY. STORM COVERAGE MAY INCREASE ALONG AND
SOUTH OF THE MOGOLLON RIM THIS WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Rain, Coconino
- When
- September 4, 1:20 PM MST to 2:20 PM MST
- Where
- Coconino County, 4.67 mi SW of Kachina Village to 2.5 mi NNE of Sedona
- Reported by
- Trained Spotter
- Coordinates
- 35.048, -111.733
Very heavy rain fell along Oak Creek Canyon. Debris fell onto the road at the upper end of the canyon.
Heavy Rain, Yavapai
- When
- September 4, 1:50 PM MST to 2:50 PM MST
- Where
- Yavapai County, 3 mi W of Oak Creek Canyon Arp to 12.14 mi NNE of West Sedona
- Reported by
- Trained Spotter
- Coordinates
- 34.850, -111.833
Water was flowing across Highway 89A in West Sedona. Sunset Drive and Shelby Drive were close to do water on the roadway. Between 1.00 and 1.50 inches of rain was recorded in Sedona.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Wisconsin, September 4 to 5, 2012$501,000 · EF2 · 25 events
- Hail and Damaging Winds in Minnesota, September 4 to 5, 2012$745,000 · 2.5 in hail · 20 events
- Hail and Damaging Winds in Wisconsin, September 4 to 5, 2012$155,000 · 56 kt wind · 27 events
- Hail and Damaging Winds in Kansas, September 4, 2012$285,000 · 61 kt wind · 11 events
- Flash Flooding and Damaging Wind in Arizona, September 4 to 5, 20121 injured · $280,000 · 70 kt wind · 3 events
- Damaging Winds in Oklahoma, September 4, 2012$405,000 · 70 kt wind · 3 events
- Hail and Damaging Winds in Iowa, September 4 to 5, 2012$183,000 · 64 kt wind · 17 events
- High Wind in Alaska, September 4 to 5, 2012$200,000 · 113 kt wind · 1 event
- Damaging Winds in Minnesota, September 4, 2012$100,000 · 61 kt wind · 4 events
- Flash Flood in Arizona, September 4, 2012$100,000 · 1 event
- Hail and Damaging Winds in Nebraska, September 4, 2012$75,000 · 56 kt wind · 4 events
- Tornado and Damaging Wind in New Jersey, September 4, 2012$32,000 · EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413031, 413025.